Alert archive / Kansas / Special Weather Statements in 2018

Special Weather Statement, NWS Dodge City, KS

May 28, 2018Grant County, Morton County, Kansas

NWS Dodge City, KS issued this special weather statement at May 28, 2018, 4:23 PM CDT for Grant County, Morton County, Kansas. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2018, 4:23 PM CDT (21:23 UTC)
Expired
May 28, 2018, 5:15 PM CDT
In force
52 min
Issued by
NWS Dodge City, KS

Counties Grant County, KS, Morton County, KS

The radar

The Dodge City radar (KDDC), 158 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 5:15 PM CDTHAIL 111 Ssw Big Bow, KSWINDS ALSO GUSTED TO 50 MPH WITH THIS STORM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.4 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2062 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2062 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1158 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

112 
WWUS83 KDDC 282123
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
423 PM CDT MON MAY 28 2018
 
KSZ074-075-084-085-282215-
Stanton KS-Stevens KS-Grant KS-Morton KS-
423 PM CDT MON MAY 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MORTON...WESTERN GRANT...
EASTERN STANTON AND NORTHWESTERN STEVENS COUNTIES UNTIL 515 PM CDT...

At 423 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Wilburton, moving northeast at 60 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Ulysses, Richfield and Big Bow. 

A severe thunderstorm watch remains in effect until 1000 PM CDT for
southwestern Kansas.

LAT...LON 3705 10181 3711 10197 3772 10157 3763 10120
      3717 10160
TIME...MOT...LOC 2123Z 211DEG 52KT 3716 10180 

$$

TATRO

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at May 28, 2:34 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, May 28, 2:34 PM CDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
234 PM CDT Mon May 28 2018

...Updated discussion...

.SHORT TERM...(This evening through Tuesday)
Issued at 222 PM CDT Mon May 28 2018

Main concern today and tonight is the severe thunderstorm
potential, which has already started. Think there are two areas of
concerns for two different types of severe hazards. An OFB is
running from central Ellis county all the way to Sherman county.
To the west, a quasi-warm front or stationary boundary extends
across portions of east-central Colorado. Am mainly concerned with
tornado potential with these two boundaries if a storm/supercell
were to interact with said boundaries. Mesoanalysis shows east
winds behind this boundary along with locally higher STP values.
So, putting this all together, for areas along and north of
Highway 96, am concerned with tornadoes and secondary hail. To
the south, higher LCL's and weaker lower level shear (weaker due
to no boundaries nearby) will favor a more hail and wind threat.
Think hail size of 2-3" is likely for initial supercells. Hail
size will lower (per LHP) later this evening through upscale
growth and higher beneficial competition of hail embryos. A wind
threat will be the main concern late this evening for much of the
rest of the forecast area as a squall line is eventually expected.
Ignoring the tornado, hail and wind threat, the central zones and
perhaps eastern zones stand to see a good chance at seeing 1-2"
of rain with the squall line if it actually develops like some of
the meso models are suggesting.

.LONG TERM...(Tuesday night through Monday)
Issued at 222 PM CDT Mon May 28 2018

Severe thunderstorm potential for tomorrow will all depend on what
happens tonight and where the mesoscale boundaries/warm sector
ends up. EC suggests the main threat will be along and east of
Highway 283. A cooler bl along with associated lower LCL's do
suggest some tornado threat tomorrow. Best areas per warm sector
placement from the models would be across the eastern/southeastern
zones.

Left the rest of the extended as is with FB pops and temps. Warm
and dry is the long and short of it.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1200 PM CDT Mon May 28 2018

VFR conditions are expected through much of the TAF pd. Locally reduced
cigs/vis will be possible in association with +TSRA moving across the
terminals from west to east starting this afternoon through the evening.
SVR hail and wind is also possible with the line. Storms will exit
the entire region late tonight. Otherwise, SE/S winds 15-30 kt today
through end of TAF pd.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  86  62  89 /  80  30  40  10
GCK  63  86  60  88 /  80  20  10  10
EHA  62  86  60  89 /  20  10  10  20
LBL  65  88  61  90 /  80  10  10  10
HYS  65  81  60  87 /  70  40  60   0
P28  69  89  65  92 /  30  20  60   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Sugden
Hazardous weather outlook, May 28, 5:19 AM CDT, 11 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
519 AM CDT Mon May 28 2018

KSZ030-031-043>046-061>066-074>081-084>090-291030-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
519 AM CDT Mon May 28 2018 /419 AM MDT Mon May 28 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Thunderstorms will develop along a surface trough near the
Colorado border and near an old outflow boundary in northwest
Kansas this afternoon. Hail up to the size of ping-pong balls and
damaging wind gusts may accompany the more intense thunderstorms.
Although the threat of tornadoes is not high, a tornado is
possible with any discrete supercell especially around sunset
when the low level jet develops.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Elevated risk
* Non-thunderstorm wind: Limited risk
* Fire weather: Elevated risk

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Days 2-7 Discussion
-------------------

Scattered thunderstorms are likely to develop again Tuesday as an
upper level cold pool approaches western Kansas. Thunderstorms may
be ongoing Tuesday morning in northwest Kansas and will develop
southeast with time. Hail up to the size of ping-pong balls and
heavy rain can be expected with the more intense thunderstorms,
especially near a retreating outflow boundary in south central
Kansas Tuesday afternoon. Thunderstorms may occur Wednesday and
Thursday, but the probability of severe weather is low. Hot
weather will develop Friday with highs near 100 degrees especially
in the Red Hills. Active fire behavior can be expected.

Days 2-7 Hazards
----------------
* Tuesday
  - Lightning: Elevated risk
  - Severe thunderstorm: Elevated risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  No hazards.

* Friday
  - Lightning: Limited risk
  - Fire weather: Elevated risk

* Saturday
  No hazards.

* Sunday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 300 PM in Trego and Ness
Counties and near the Colorado border. Spotter activation may be
required farther east during the afternoon and evening as a line
of thunderstorms moves to near Highway 283 by 9 PM.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, May 28, 2:32 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
232 PM CDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0124 PM     HAIL             1 SE COLLYER            39.03N 100.11W
05/28/2018  E1.00 INCH       TREGO              KS   EMERGENCY MNGR

&&

GT
Local storm report, May 28, 4:23 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
423 PM CDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     HAIL             5 NNE COLLYER           39.11N 100.09W
05/28/2018  E1.25 INCH       TREGO              KS   PUBLIC

&&
Special weather statement, May 28, 4:23 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
423 PM CDT MON MAY 28 2018

KSZ074-075-084-085-282215-
Stanton KS-Stevens KS-Grant KS-Morton KS-
423 PM CDT MON MAY 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MORTON...WESTERN GRANT...
EASTERN STANTON AND NORTHWESTERN STEVENS COUNTIES UNTIL 515 PM CDT...

At 423 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Wilburton, moving northeast at 60 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Ulysses, Richfield and Big Bow.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
southwestern Kansas.

LAT...LON 3705 10181 3711 10197 3772 10157 3763 10120
      3717 10160
TIME...MOT...LOC 2123Z 211DEG 52KT 3716 10180

TATRO

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 1:43 PM CDTSevere Thunderstorm WarningDDCTrego47 min
May 28, 2:30 PM CDTSevere Thunderstorm WarningDDCTrego45 min
May 28, 3:06 PM CDTSevere Thunderstorm WarningDDCTrego42 min
May 28, 3:36 PM CDTFlash Flood WarningDDCTrego3 hr
May 28, 3:47 PM CDTSevere Thunderstorm WarningDDCTrego58 min
May 28, 4:23 PM CDTSevere Thunderstorm WarningDDCLane, Ness, Trego23 min
May 28, 4:38 PM CDTSpecial Weather StatementDDCFinney52 min
May 28, 4:40 PM CDTSpecial Weather StatementDDCTrego65 min
May 28, 4:49 PM CDTSevere Thunderstorm WarningDDCFinney, Lane, Scott18 min
May 28, 4:57 PM CDTSpecial Weather StatementDDCMorton48 min
May 28, 5:02 PM CDTSevere Thunderstorm WarningDDCMorton43 min
May 28, 5:06 PM CDTSevere Thunderstorm WarningDDCGrant, Hamilton, Kearny, Morton, Stanton54 min
May 28, 5:07 PM CDTSpecial Weather StatementDDCTrego53 min
May 28, 5:18 PM CDTSevere Thunderstorm WarningDDCTrego36 min
May 28, 5:20 PM CDTSevere Thunderstorm WarningDDCLane, Scott40 min
May 28, 5:27 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Kearny, Stanton, Stevens63 min
May 28, 5:29 PM CDTSpecial Weather StatementDDCEllis61 min
May 28, 5:38 PM CDTSevere Thunderstorm WarningDDCMorton, Stanton67 min
May 28, 5:51 PM CDTSevere Thunderstorm WarningDDCLane, Scott39 min
May 28, 5:55 PM CDTSpecial Weather StatementDDCTrego65 min
May 28, 6:06 PM CDTSevere Thunderstorm WarningDDCTrego17 min
May 28, 6:07 PM CDTSevere Thunderstorm WarningDDCFinney, Lane, Scott53 min
May 28, 6:09 PM CDTSpecial Weather StatementDDCMorton66 min
May 28, 6:12 PM CDTSevere Thunderstorm WarningDDCMorton63 min
May 28, 6:20 PM CDTFlash Flood WarningDDCTrego6 hr
May 28, 6:22 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Kearny53 min
May 28, 6:26 PM CDTSevere Thunderstorm WarningDDCLane, Scott49 min
May 28, 6:31 PM CDTSevere Thunderstorm WarningDDCGrant, Stanton, Stevens59 min
May 28, 6:42 PM CDTSevere Thunderstorm WarningDDCStanton27 min
May 28, 6:43 PM CDTSevere Thunderstorm WarningDDCTrego47 min
May 28, 6:45 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Gray, Haskell, Kearny60 min
May 28, 6:54 PM CDTTornado WarningDDCFinney, Grant, Haskell, Kearny36 min
May 28, 6:55 PM CDTSevere Thunderstorm WarningDDCLane, Ness, Scott, Trego50 min

Nearby

Special Weather Statements in Kansas, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.